Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Grand Junction, CO

August 24, 2000Moffat County, Routt County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 24, 2000, 4:06 PM MDT for Moffat County, Routt County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 24, 2000, 4:06 PM MDT (22:06 UTC)
Expired
Aug 24, 2000, 5:00 PM MDT
In force
54 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Moffat County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 176 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 242206
SVRGJT
COC081-107-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MOFFAT COUNTY IN NORTHWEST COLORADO
  CENTRAL ROUTT COUNTY IN NORTHWEST COLORADO

* UNTIL 500 PM MDT

* AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF HAYDEN...OR ABOUT 11
  MILES SOUTH OF CRAIG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF HAYDEN AT 425 PM MDT
  5 MILES WEST OF STEAMBOAT SPRINGS AT 500 PM MDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 4045 10757 4027 10751 4032 10671 4078 10681

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:30 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 24, 12:30 PM MDT, 3 hours 36 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT THU AUG 24 2000

TONIGHT: MOST PULSE THUNDERSTORM ACTIVITY TO END THIS EVENING WITH NO
STRONG TRIGGERS EVIDENT. EXCEPTION IS FOUR-CORNERS AREA WHERE ALL
MODELS SHOW SOME FORCING AT 06Z.  AVN PAINTS THIS UPPER DIV/OMEGA AS
FAR EAST AS THE SAN JUANS SO WILL MENTION SOME LATE NIGHT STORMS
THERE. ISOLATED HEAVY RAIN POSSIBLE THIS EVENING IN EASTERN UTAH WITH
SLOW STORM MOTION AND PRECIP WATER VALUES OVER AN INCH.

FRIDAY: PERSISTENCE. MOISTURE REMAINS IN PLACE WITH STRONGER
SHORTWAVES PROGGED TO STAY WEST OF THE FORECAST AREA. THICKNESS
CHANGES LITTLE SO ANY TEMP VARIATION DUE TO CLOUD COVER.
GENERALLY WIDELY SCATTERED LOW-GRADE MONSOON...SLIGHTLY FAVORED
SOUTH WHERE ALL MODELS SHOW SOME FORCING.

SATURDAY: TUTT DISTURBANCE CURRENTLY NEAR EL PASO PROGGED TO ROTATE
INTO SOUTHERN FORECAST AREA BY THE AFTERNOON.  WITH BEST FORCING
FOUND IN THE CENTER OF TUTTS THIS WOULD FAVOR INCREASED POPS MAINLY
SOUTH.  MODELS HOWEVER PAINT BETTER FORCING OVER MUCH OF THE
FORECAST AREA...SO WILL TREND POPS UP MOST AREAS...AND MAX TEMPS
DOWN ASSUMING MORE CLOUDS.

EXTENDED: A REPRIEVE OR POSSIBLE END TO MONSOON FLOW WAS PROGGED
FOR NEXT WEDNESDAY BY PREVIOUS MRF...BUT NOW PROGGED FOR THURSDAY.
UNTIL THEN...RIDGE...SOUTH MOIST FLOW...BROADBRUSH CHANCE POPS.
99/RAMEY

.GJT...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.